Aa
Aa
A
A
A
Close
Avatar universal

cold turkey vs. taper

I have weaned down to 3 Norco/day but can't seem to drop down any further without coming out of my skin. I stopped taking oxycontin over a month ago and now must stop the Norco in order to get a job as a RN. Even though my scripts are legal and legitimate, a hospital wouldn't hire me while taking narcotics. I hate taking these pills anyway but am scared I won't be able to function without them. Anyway, would it be better for me to just gut it out and stop taking the 3 Norco/day cold turkey or should I try to taper down off them slowly? At this dosage what will the withdrawals be like and for how long? Thanks for your input.
Outcold
9 Responses
Sort by: Helpful Oldest Newest
Avatar universal
Hi and welcome,

Physically, your suffering should not be too bad given how low of dosage you are now at.  Of course you could continue your taper but I just don't see it making much of a difference to jump from a lower dosage.

You can likely expect some chills and sweats and perhaps a few sleepless nights. You might get the runs too but your symptoms from this dosage should not last more than a handful of days.

You need to take a few breaths and relax.  You are making a real positive decision here.  You WILL be able to function.  We all believe that our lives will be dull and painted grey when the pills stop but it is such a lie.

It sounds like you are ready.  Maybe it's time to flush and go!!!  

Keep posting, lots of help here,

bob
Helpful - 0
Avatar universal
Thanks so much for your kind words. I'm scared to death, but know I must do this. After reading many of the posts, I don't feel quite so alone. Maybe I will just flush the rest and get through this. Only problem is, no one, including hubby, knows I'm doing this, so I will have to suddenly come down with the flu or something. How long after the last pill do the withdrawals start? Why am I so scared to flush these pills? How can these yellow tabs have so much control over me? I feel so weak and pathetic...I'm just going to flush...brb. Thank you so much for the encouragement!
Helpful - 0
Avatar universal
We all love a good flushing story!!!!

You are scared to flush those pills because flushing those pills is like betraying a friend.  It takes some real moxy to dump them and to commit such mutiny but it shows how committed your are to this process.

So proud of you for making that step.  Doing this alone makes this process a little scarier especially since you don't feel you have anyone to commiserate or talk with.  That is why this site is such a comfort.  You really should tell SOMEONE close to you if possible, just to have their added support.

WD should begin within 24 hrs of your first missed dose.  Keep busy, distraction really helps.  You have to relax and understand that your mind has the ability to make this process much worse than it actually will be.

You are NOT weak and pathetic, you are addicted.  YOU are the only one with the power to do anything about it and you ARE.  That makes you neither weak NOR pathetic.....more like strong and responsible.

You CAN do this.....you ARE doing this!!!!

bob
Helpful - 0
1406964 tn?1283203866
Hi Outcold,

Well done on your decision!

Flush them and be done with them! I'm sure you've read elsewhere on the site about tips, tricks and supplements that can ease withdrawal.

The fear is often much worse than the reality.

You are doing exactly the right thing, and all the support you need is waiting for you right here on the list.

Thinking of you.
Helpful - 0
Avatar universal
I flushed them. OMG! Already wondering if I have any left in the bottom of a purse somewhere! I don't remember the last day I went without a pill of some kind. This is terrifying. The ritual of counting pills, filling them, panicking about not having enough to get to my next appointment, hoping my husband won't discover the scripts (he's a physician and not sympathetic to pain or addiction). How did I get here when I have such a wonderful life. The guilt and the secrecy are exhausting. I wish I had known about this site years ago and maybe I would have had the strength to do this sooner. You all are so wonderful to offer your time and support. Knowing there are others like me out there helps so much. I am counting on your support to get me through this...right now, I must go minute by minute because I think I already need to take apart the plumbing to get the pills back! Oooooh, what have I done?
Helpful - 0
1406964 tn?1283203866
Hi

You've done exactly the right thing.

You do need to ensure that there aren't any opiates left in the house.

If you're anything like us other list members, you'll have a secret stash under the junk mail in your bedside drawer, another in the glove box in the car, and an 'emergency' supply under the mattress :)

If you have- these need to go to avoid any temptation.

Thinking of you
Helpful - 0
Avatar universal
Congrats!!!

I agree with above, lose any remaining supply.  You HAVE done the right thing.  

Distraction is important now.  Get around some people, call some friends, hang out with SOMEBODY other than yourself.

We understand EXACTLY where you are and what you are feeling.  We understand the panic and the swirling emotions balanced against the desire to just feel "normal" again.

You can't lament not doing this sooner.  You are where you are.  Remember......Nobody can go back and make a brand new start but anybody can start and make a brand new end.

You are taking the steps to make that new end, you are taking control and you have begun this journey the ONLY way it can be accomplished, without pills.

Really pulling for you and I will say a prayer that your rough ride is a short one.

bob

Helpful - 0
Avatar universal
Outcold~  Good Girl!   Do this now:  Go to the store and get: Immodium(this really helps and not just for diarrhea. It has a opiate in it that binds to receptor sites in the intestine. Take It !!)  DMX as in cold tablets/cough syrup(helps RLS) vitamins,juices,
heating pad and otc's for pain and sleep.
Come home,say you feel terrible,and rest. Force fluids!!
You'll feel like crap but you'll be okay!
Keep posting~
xo


Pattifan: How did you know about all my secret hiding places???
Helpful - 0
Avatar universal
On my way to the store! Thank you so much!
Helpful - 0
Have an Answer?

You are reading content posted in the Addiction: Substance Abuse Community

Top Addiction Answerers
495284 tn?1333894042
City of Dominatrix, MN
Avatar universal
phoenix, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is treating glaucoma with marijuana all hype, or can hemp actually help?
If you think marijuana has no ill effects on your health, this article from Missouri Medicine may make you think again.
Julia Aharonov, DO, reveals the quickest way to beat drug withdrawal.
Tricks to help you quit for good.
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.